Alert archive / Kansas / Special Weather Statements in 2019

Special Weather Statement, NWS Dodge City, KS

August 19, 2019Seward County, Stevens County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 19, 2019, 7:33 PM CDT for Seward County, Stevens County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2019, 7:33 PM CDT (00:33 UTC)
Expired
Aug 19, 2019, 8:15 PM CDT
In force
42 min
Issued by
NWS Dodge City, KS

Counties Seward County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 112 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1342 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
2836 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

697 
WWUS83 KDDC 200033
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
733 PM CDT Mon Aug 19 2019
 
KSZ076-084>086-200115-
Seward KS-Stevens KS-Haskell KS-Morton KS-
733 PM CDT Mon Aug 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR SEWARD...SOUTHEASTERN MORTON... 
SOUTHERN STEVENS AND SOUTHEASTERN HASKELL COUNTIES UNTIL 815 PM 
CDT...

At 732 PM CDT, Doppler radar was tracking strong thunderstorms along 
a line extending from near Satanta to 8 miles north of Hough, 
Oklahoma.  Movement was east at 15 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Liberal, Hugoton, Sublette, Kismet, Woods and Hayne. 

LAT...LON 3700 10165 3748 10087 3739 10063 3735 10063
      3701 10078 3700 10081
TIME...MOT...LOC 0032Z 329DEG 14KT 3738 10092 3698 10162 

$$

TATRO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 19, 2:17 PM CDT, 5 hours 16 minutes earlier.

Area forecast discussion, Aug 19, 2:17 PM CDT, 5 hours 16 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
217 PM CDT Mon Aug 19 2019

...Updated Long Term...

.SHORT TERM...(This afternoon through Tuesday night)
Issued at 1145 AM CDT Mon Aug 19 2019

Remaining stratus is burning off late this morning along the I-70
corridor, leaving behind scattered cirrus and rapidly building
instability in a very moist boundary layer. Widespread dewpoints
in the 60s currently, will only mix out to the upper 50s/lower
60s this afternoon. As SE winds increase to 15-25 mph this
afternoon, convergence along the lee trough/dryline is expected to
allow at least isolated convection to develop across the
western/SW zones this afternoon. With limited forcing, coverage
will not be widespread, and with instability/shear both far less
than impressive, convective expectations through this evening are
rather low. Marginal 5% wind probability from SPC basically west
of US 283 is justified, given inverted-V soundings, a hot boundary
layer, and well-mixed subcloud layers. It won't take much to get
a downburst wind gust of 50-60 mph, with the area most likely to
see such activity along an Elkhart-Ashland line near the Oklahoma
border, as shown by the latest several HRRR iterations. Any
convection will dissipate rapidly with the loss of daytime
heating, leading to a quiet warm night with an elevated south
breeze near 10 mph. Most locations will hold easily in the lower
70s through Tuesday. With the loss of upslope flow, fog and/or
stratus is not expected to redevelop through Tuesday morning.

The heat will continue on Tuesday, with no change in airmass. Most
locations will end up within a couple degrees of 100. Most of the
daylight hours Tuesday will remain dry courtesy of strong upper
level ridging aloft. That said, both 12z NAM/GFS generate
scattered convective QPF late Tuesday afernoon/Tuesday evening
across SW KS, apparently in response to weak shortwaves embedded
in the anticyclonic circulation aloft. Wind shear will be weak to
non-existent, with convective organization expected to struggle.
Kept inherited 20-40% pop coverage for late Tuesday. Clearly, the
more organized severe wind/hail threat Tuesday PM will remain
focused on the frontal boundary well to the north of SW KS, mainly
in Nebraska.

.LONG TERM...(Wednesday through Monday)
Issued at 217 PM CDT Mon Aug 19 2019

Stationary frontal boundary near the Kansas/Nebraska border early
Wednesday is expected to receive a shove southward into SW KS and
vicinity Wednesday night/early Thursday, in response to a strong
upper trough swinging through the Great Lakes. 12z NAM depicts the
cold front making steady southward progress through SW KS daylight
Wednesday. The addition of the boundary will no doubt increase
shower and thunderstorm coverage across Kansas late Wednesday
through early Thursday, as the boundary acts as a trigger in a
moist unstable airmass. While mesoscale placement/details are
unknown, the NBM pop grids of 50-60% (into the likely category,
which matches 12z MEX guidance) for late Wednesday/early Thursday
were accepted in the grids. Locally heavy rainfall and strong
storms are both possible, per SPC Day 3 marginal 5% wind/hail
probabilities. One or two MCSs are expected in this type of
pattern, but the locations in Kansas that receive them will be
resolved in later forecasts.

Convection will encourage the boundary further southward on
Thursday, and this is the day when most of us have the best chance
of remaining below 90 degrees. If cloud cover can hold north of
the front stalled along the Kansas/Oklahoma border as 12z NAM
suggests, then the going forecast temperatures for Thursday will
be too warm. Northern counties may easily hold in the 70s for some
free air conditioning.

A warming trend through the 90s is expected each afternoon Friday
through Sunday. Rain chances will dwindle over the weekend period,
with most locations remaining dry.

12z ECMWF depicts a strong trough swinging through the northern
and central plains next Monday, a sign that autumn is inevitably
approaching. Strong convection is probable on the frontal
boundary Monday afternoon/evening, followed by much cooler
temperatures Tuesday Aug 27th.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1045 AM CDT Mon Aug 19 2019

VFR is expected to prevail through this TAF cycle. Stratus near
HYS will continue to dissipate late this morning. Expect scattered
cirrus and some cumulus this afternoon. After 21z, expect SE
winds to increase at all airports, gusting 22-25 kts. Isolated
convection is expected in the GCK-LBL vicinity in the 23z Mon-02z
Tue time range, as shown by the latest HRRR model runs. Low
confidence on direct impacts to GCK/LBL, so only mentioned VCTS/CB
for now. VFR overnight, with south winds of 7-12 kts. Fog and
stratus is not expected to redevelop tonight/Tuesday morning.
After 15z Tue, SW winds increase, gusting 20-25 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC 101  74 101  71 /  10  10  10  30
GCK 100  71 100  67 /  10  10  10  30
EHA 102  70  99  67 /  20  10  10  20
LBL 103  71 101  69 /  20  30  10  30
HYS  95  72  98  68 /   0  10  10  40
P28 101  75 102  73 /  10  10   0  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, Aug 19, 4:21 AM CDT, 15 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
421 AM CDT Mon Aug 19 2019

KSZ030-031-043>046-061>066-074>081-084>090-200930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
421 AM CDT Mon Aug 19 2019 /321 AM MDT Mon Aug 19 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A marginal risk for severe storms exists late this afternoon.
Elevated excessive heat risk during the afternoon.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Excessive heat: Elevated risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

Elevated excessive heat risk again min Tuesday. Thunderstorm
chances increase Tuesday night through Thursday.

Days 2-7 Hazards
----------------
* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Wednesday
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Aug 19, 6:12 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Dodge City KS
612 PM CDT Mon Aug 19 2019

KSZ084-085-192345-
Stevens KS-Morton KS-
612 PM CDT Mon Aug 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR MORTON AND SOUTHERN STEVENS
COUNTIES UNTIL 645 PM CDT...

At 612 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northwest of Elkhart to 8 miles south
of Hugoton. Movement was northeast at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Hugoton, Elkhart, Rolla, Richfield, Wilburton and Feterita.

LAT...LON 3728 10204 3727 10115 3700 10123 3699 10204
TIME...MOT...LOC 2312Z 241DEG 42KT 3711 10204 3706 10137

TATRO
Local storm report, Aug 19, 6:41 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
641 PM CDT MON AUG 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     1 WSW HUGOTON           37.17N 101.37W
08/19/2019  M56 MPH          STEVENS            KS   AWOS

            AWOS STATION KHQG HUGOTON.

&&

GT
Special weather statement, Aug 19, 6:44 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Dodge City KS
644 PM CDT Mon Aug 19 2019

KSZ085-086-200030-
Seward KS-Stevens KS-
644 PM CDT Mon Aug 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SEWARD AND STEVENS
COUNTIES UNTIL 730 PM CDT...

At 644 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hugoton, moving northeast at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Liberal, Hugoton, Woods, Feterita and Hayne.

LAT...LON 3700 10155 3722 10155 3729 10079 3700 10078
TIME...MOT...LOC 2344Z 240DEG 13KT 3709 10132

TATRO
Special weather statement, Aug 19, 6:44 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Dodge City KS
644 PM CDT Mon Aug 19 2019

KSZ084-200030-
Morton KS-
644 PM CDT Mon Aug 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR MORTON COUNTY UNTIL 730 PM CDT...

At 644 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Elkhart, moving northeast at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Elkhart, Rolla, Richfield and Wilburton.

LAT...LON 3724 10204 3728 10156 3700 10156 3699 10204
TIME...MOT...LOC 2344Z 240DEG 13KT 3711 10191

TATRO
Special weather statement, Aug 19, 7:15 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Dodge City KS
715 PM CDT Mon Aug 19 2019

KSZ086-087-200100-
Seward KS-Meade KS-
715 PM CDT Mon Aug 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEWARD AND
SOUTHWESTERN MEADE COUNTIES UNTIL 800 PM CDT...

At 715 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Floris, or 9 miles southeast of Hayne, moving
northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Meade State Park.

LAT...LON 3707 10084 3719 10038 3700 10036 3700 10080
TIME...MOT...LOC 0015Z 240DEG 13KT 3698 10071

TATRO
Special weather statement, Aug 19, 7:33 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
733 PM CDT Mon Aug 19 2019

KSZ076-084>086-200115-
Seward KS-Stevens KS-Haskell KS-Morton KS-
733 PM CDT Mon Aug 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR SEWARD...SOUTHEASTERN MORTON...
SOUTHERN STEVENS AND SOUTHEASTERN HASKELL COUNTIES UNTIL 815 PM
CDT...

At 732 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Satanta to 8 miles north of Hough,
Oklahoma.  Movement was east at 15 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Liberal, Hugoton, Sublette, Kismet, Woods and Hayne.

LAT...LON 3700 10165 3748 10087 3739 10063 3735 10063
      3701 10078 3700 10081
TIME...MOT...LOC 0032Z 329DEG 14KT 3738 10092 3698 10162

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:15 PM CDTSpecial Weather StatementDDCSeward45 min
Aug 20, 9:02 AM CDTHeat AdvisoryDDCBarber, Clark, Comanche, Pratt, Stafford10 hr
Aug 20, 4:33 PM CDTSpecial Weather StatementDDCComanche57 min
Aug 20, 5:17 PM CDTSpecial Weather StatementDDCLane58 min
Aug 20, 5:38 PM CDTSpecial Weather StatementDDCEdwards, Kiowa67 min
Aug 20, 6:22 PM CDTSpecial Weather StatementDDCLane53 min
Aug 20, 6:30 PM CDTSpecial Weather StatementDDCStafford60 min
Aug 20, 6:36 PM CDTSevere Thunderstorm WarningDDCStafford54 min

Nearby

Special Weather Statements in Kansas, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.